Reducing Long Term Pred

I was wondering how successful people here had been in reducing (or even coming off - yeah right!!) long term Pred and what your daily doses were?

I've been trying (with consultant overseeing it) to reduce my long term (years....) daily Pred. I've been on a high dose for a long time, tried to reduce before, always end up visiting Costa Del NHS and Pred being put up. Get down to 10mg successfully, but then it all goes wrong.

I reduced my dose earlier this week, I thought I was doing okay and was really pleased with myself, but it's not looking good now. Unless I make a miraculous recovery overnight the Pred's going to have to go up again and it'll be a trip to the docs tomorrow - really hoping I'm having a 24-hour blip (though know if I'm honest it's not :( ).

Have others managed to get their dose down? Does anyone have any coping strategies?

15 Replies

  • hi, ive had alot of pred 40mg and inhalers and tabs not helped.Been put on matinance pred now 10mg daily and alot better on it with out weekly visits to A see my con next week so not sure what he will do.hope not stop it x

  • Hi Ratty, Must admit I've had great difficulty reducing preds in the past. Got there last time in the end by very very gradual reduction over a long period. I'm sure they used to do a 1mg pred and I used that towards the end.

    Edit. 2.5mg is still available, maybe I cut them in half - not sure!

  • I reduced by 1mg a week. Think I managed a 6-8 weeks before it had to be increased... Hope the reduction goes well for u

  • Eventually got off it by cutting tablets in quarters and reducing by one quarter every 2 weeks. It took forever but I got there in the end!

    Good luck withit!

  • I managed to get off pred last year after many years. It took a long time. Slowly reducing 1mg every 2 weeks. I had to hold at 10mg for a period of time due too instability. Do not be afraid to do a short burst on a higher dose to regain stabilty. (if allowed by docs). I managed to stay off of pred for 5 months apart from one 5 day course on 40 mg.

    Unfortunately, I had a serious asthma attack coming round from a general anaesthetic after a routine op. Since then I have been back on the pred (big time). Back to the slow reducing regime.

    You can get off of pred. It takes time. Stay with it. Good luck and best wishes.


  • I am at the same stage as you

    It is so good to hear I am not the only one struggling with this. Sorry you are going through it though!!! I have been on 40mg of pred for years and years, and everytime in the past we have tried to cut it down I end up in intensive care. At the moment I have got it down to 30mg. The side effects of coming off them are awful. The hand and feet cramps are agony, freeking out, being moody, shaking, headaches not sleeping and restlessness. The list goes on and on I'm sure you know exactly. At the moment we are trying to reduce them by 5mg every ten days, but this has not been working as I only really get one day out of the ten days where a feel not too bad, so it will be changing to reducing 5mg every 14 day. I am doubtful this will make much difference to the side effects though. One thing that has helped is: I was previously on seretide 500 am and pm and Ventolin and atrovent through the nebuliser. We have added Fluoxetine inhaler 500mg am and pm with a nasel spray for hayfever into this and having the addtional inhaled steroid has helped with my breathing. Hope this makes sense. Message me if you want to chat more.

    Dee x

  • Could you get the doctor to reduce you by 1mg or 2mg a week ?My hospital consultant did me a letter to tell my doc change me to 1mg for slow reduction. xxx

  • similarly, whenever i get down below 20mg i end up in hospital or having bad attack and end up back upto 40mg..... so i am literally on a constant sliding scale of pred for past year!! currently on 30mg trying to wean down once again... hopefully can wean down further this time as i am on double recommended dose inhaled ciclesonide inh prescribed by my resp cons as well as 8 other meds...

    we'll see this time x x

  • Back up on a high dose again. I give up - pass the chocolate please. :D

  • aww Ratty.sending u hugs and take care x

  • Thanks Glynis. Well it's about 2am and my Pred Brain has decided it wants to be wide awake whilst my exhausted asthma body wants to be asleep. Harry Hill comes to mind - now I quite like my brain, but I also like to sleep - but which do I prefer - there's only one way to find out... FIGHT!!!!

  • Hi Ratty

    I know how it feels, I eventually got my long term pred reduced to nothing, I was on 40-60mg daily for over 8 years and I remember it took over 2 years to get off it completly and at times felt like one step forward and 2 back but I did get there eventually and touch wood (ouch that was my head lol) I have never needed to be on it like that since, just every few weeks or so I have a week or twos course.

    Really hope you manage it.

    Take care


  • Hi Ratty

    I like the term 'pred brain'. I can relate to that. Back on 40mg Pred after emergency hospital admission ( in 'jail' for 5 days). Sleep in short supply due to ' pred brain'. Been told wean down will be very slow. Ho Hum. Hope you are well.


    I found crutches very difficult to use. I ruptured my achilles tendon a couple of years ago ( probably weakened by long term use of oral steroids). I had to use a walking frame for a while which caused less strain on the lungs,

  • ratty,

    pred brain- class and so true!

    i love your post bout harry hill that really made me laugh!! no sure thats good or not with sore ribs ?? haha. FIGHT!!! hehe

    x x x

  • I loved the Harry Hill reference too. 'There's only one way to find out - FIGHT' never fails to make us laugh, even tho we know it's coming!

You may also like...